A New Monitoring Protocol for Clozapine-Induced Myocarditis Based on an Analysis of 75 Cases and 94 Controls

@article{Ronaldson2011ANM,
  title={A New Monitoring Protocol for Clozapine-Induced Myocarditis Based on an Analysis of 75 Cases and 94 Controls},
  author={Kathlyn J. Ronaldson and Paul B. Fitzgerald and Andrew J Taylor and Duncan J Topliss and John J. McNeil},
  journal={Australian and New Zealand Journal of Psychiatry},
  year={2011},
  volume={45},
  pages={458 - 465}
}
Objective: To develop an evidence-based monitoring protocol for clozapine-induced myocarditis. Methods: Potential cases of clozapine-related myocarditis occurring between January 1994 and January 2009 and a comparative group of patients taking clozapine for at least 45 days without cardiac disease were documented from the patients’ medical records. Results: A total of 75 cases and 94 controls were included. Nine cases died. The time to onset was 10–33 days with 83% of cases developing between… 

Figures and Tables from this paper

Health System Pharmacist Protocol for Myocarditis Monitoring in Clozapine-Naïve Inpatients—Two Years’ Experience

A pharmacist-driven myocarditis monitoring protocol for clozapine-naïve patients may help to identify early signs of clozAPine-induced myocardritis and therefore mitigate potentially life-threatening complications by prompting early discontinuation of the inciting drug.

Continuation of clozapine following mild myocarditis

Not only is it safe, but continuation of clozapine might also be highly desirable for the long-term mental health of the individual, as was follow-up echocardiography in two individuals.

The Role of C-Reactive Protein in Early Detection of Myocarditis Associated With Clozapine

It is recommended that if CRP elevates above 100 mg/L or troponin levels exceed twice the upper limit of normal, clozapine should be discontinued on suspicion of MAC, and further investigation including echocardiography is warranted.

C-reactive protein: an early critical sign of clozapine-related myocarditis

It is demonstrated that a rise in C-reactive protein levels can be a critical early sign of myocarditis warranting close monitoring and serious consideration for cessation of clozapine.

Clozapine-induced myocarditis: Two case reports and review of clinical presentation and recognition

Clinical vigilance and awareness is warranted upon initiation of clozapine through monitoring of symptoms along with cardiac and inflammatory biomarkers as indicated, due to the potentially fatal nature of this condition.

Incidence and Management of Clozapine-Induced Myocarditis in a Large Tertiary Hospital

The incidence of clozapine-induced myocarditis at the study hospital was consistent with the higher range reported in the literature, and further research is necessary to elucidate risk factors, definitive diagnostic criteria, and effective management ofClozapin-inducedMyocarditis.

Clozapine-induced myocarditis and patient outcomes after drug rechallenge following myocarditis: A systematic case review

Standardized reporting of clozapine induced myocarditis cases is needed to facilitate the identification of factors associated with successful rechallenge, including increases in troponin or C-reactive protein.

Implementation and Outcomes of a Clozapine-Associated Myocarditis Screening Program in a Region of South Australia—Lessons Learned

Maintaining a high index of suspicion, clinical monitoring and timely testing is important to supplement CAM screening protocols and more research is needed to identify those that can be safely rechallenged or even continue clozapine treatment with monitoring.
...

References

SHOWING 1-10 OF 22 REFERENCES

Diagnostic characteristics of clozapine-induced myocarditis identified by an analysis of 38 cases and 47 controls.

Eosinophil counts should not be relied on for diagnosis of clozapine-relatedMyocarditis, but elevated CRP may be an early indicator of developing myocarditis.

Risk factors for patients developing a fulminant course with acute myocarditis.

The risk of a fulminant course of acute myocarditis was high in patients with elevated C-reactive protein, and creatine kinase concentrations, decreased left ventricular ejection fraction, and intraventricular conduction disturbances at the time of admission.

Clozapine and myocarditis: a case series from the New Zealand Intensive Medicines Monitoring Programme.

This New Zealand case series of clozapine-associated myocarditis is similar to a recent Australian case series, but it may develop at any time while on the medicine, and can occur even at very low doses.

Myocarditis and cardiomy opathy associated with clozapine

Clozapine therapy may be associated with potentially fatal myocarditis and cardiomyopathy inphysically healthy young adults with schizophrenia.

Acute myocarditis

This review summarizes recent advances in myocarditis, with an emphasis on the literature during the last year.

Adverse Cardiac Effects Associated With Clozapine

The low risk of a serious adverse cardiac event should be outweighed by a reduction in suicide risk for most patients taking clozapine, and recommendations for assessing and monitoring cardiac status in patients prior to and after initiation of treatment with clozAPine are provided.